An estimated 2.3 million Americans suffer from opioid use disorder, 1.7 million from prescription pain medications like oxycodone and morphine, and 652,000 from illegal opioids like heroin.
Related overdose deaths from opioid use killed nearly 50,000 people in 2019 — a six-fold increase since 1999.[2,3]
The risks of a fatal overdose are high in part because stronger synthetic opioids such as fentanyl have become more readily available.
Fortunately, strategies do exist that can help prevent opioid overdoses or combat them should they occur.
Causes of Opioid Overdoses
Opioids work by binding to specific receptors in the brain, spinal cord, and gastrointestinal tract. In doing so, they diminish the body’s perception of pain. Opioids can also cause mood-altering effects, slowed breathing, and respiratory suppression that can lead to overdose and death.
Anyone who uses opioids for long-term management of chronic pain is at risk for opioid overdose. This also applies to individuals who use heroin or other illegal opioids. It is important to understand that overdoses can occur even when patients take opioids exactly as prescribed by their doctors. This is why opioid medications are so risky, particularly with chronic use.
Opioid Overdose Symptoms
Opioids bind to opioid receptors and activate the “reward centers” which creates a “high,” but they also activate the respiratory center which can cause respiratory depression. Symptoms of overdose include excessive sedation or lack of response to voice or touch, slowed breathing, and general somnolence.
Signs of an Overdose
- Less than 8 breaths per minute, shallow, or no breathing
- Gasping for air when sleeping, gurgling, or deep snoring
- Not speaking
- Pale or bluish skin; blue/gray nails and lips
- Slow heartbeat or no pulse
- Low blood pressure
- Pinpoint pupils
- Not arousable; no response to sternal rub — a technique where you rub the victim’s chest very hard. (If you arouse them or wake them up at all, they have not overdosed).
How to Respond to an Opioid Overdose
- Call 911.
- If someone is not breathing, begin rescue breathing (1 breath every 5 seconds).
- Administer nasal Naloxone (if no response, repeat every 3 to 5 minutes).
- Stay with the person until help arrives.
Opioid Overdose Treatment with Naloxone
The most effective treatment for an opioid overdose is administering naloxone (brand name Narcan). This medication rapidly reverses an opioid overdose.
Naloxone is an opioid antagonist that attaches to opioid receptors and reverses the effects of other opioids. It can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose.
If you are unsure if someone has used opioids or not, you should still give Naloxone just in case. Naloxone is a safe medicine and should not have any harmful side effects for someone who does not have opioids in their system. Therefore the benefits of giving Naloxone greatly outweigh the risks and should always be given if you have any suspicion of an overdose.
According to the U.S. Surgeon General, anyone who is at risk of an opioid overdose, as well as their family members and friends, should have Naloxone medication at home and know how to use it in case of emergency.
If you or a loved one uses an opioid, either legally or illegally, ask your doctor about getting Naloxone to have in case of emergency. You can also inquire as to whether your state permits over-the-counter Naloxone to be purchased or if a prescription is necessary.
The National Institute on Drug Abuse (NIDA) created an online resource to raise awareness about naloxone. It includes information on where to get this medication:
How to Administer Naloxone
Naloxone should be given to any person who shows signs of an opioid overdose. Naloxone can be given as a nasal spray (most common) or injected into the muscle, under the skin, or into the veins.
Once administered, Naloxone stays in the body for 30 to 90 minutes while most opioids stay in the system much longer. Therefore, when Naloxone wears off, the opioid that caused the overdose can rebind to the opioid receptors and the person can overdose again. Thus, multiple doses of naloxone may be required, and 911 should always be called so that the patient can be escorted to the emergency toom to have ongoing monitoring. Even if they wake up and appear improved, they can begin to experience respiratory depression again once the Naloxone wears off, and so several hours of monitoring is usually required before the patient is considered “in the clear”.
Steps for responding to an opioid overdose can be found in the Opioid Overdose Prevention Toolkit.
Other Opioid Overdose Interventions
There are a few other interventions that have been proven to help prevent overdose deaths:
- Attempting to stimulate the person by talking to them or shaking them gently.
- Moving the patient so that they are lying on their side and not on their back to help prevent them from inhaling their own saliva or vomitus.
Remember that you can never “get in trouble” for helping someone during an overdose, even if you were also using substances.
Do not let this be a barrier to helping someone in need. Law enforcement and health care professionals will be glad that you helped prevent someone from overdosing, no matter what.
How to Prevent an Opioid Overdose
- Take your medicine exactly as prescribed.
- Take medication only if it has been prescribed to you by your doctor. Make sure to tell your doctor about other medications you are taking.
- Do not take more medication or take it more often than instructed.
- Call your doctor if your pain gets worse.
- Never mix pain medicines with alcohol, sleeping pills, or illegal substances.
- Store medicine safely where children or others can’t find or reach them.
- Dispose of unused opioid medication properly.
- Get help if you think or know you have an OUD.
Treating OUD to Lower Overdose Risk
It is important to provide treatment for people struggling with OUD to prevent overdose.
It is estimated that 90% of those trying abstinence-only therapy will relapse within the first three months, adding substantially to the risk of overdose and death.
By contrast, approximately 50% of patients will remain in recovery 12 months after starting buprenorphine/naloxone (Suboxone), a recommended MAT therapy, cutting the mortality rates by two-thirds for treated patients, according to one study. 
It is difficult to misuse Suboxone because it blocks opioid receptors in the brain from illicit substances, so patients are less likely to relapse when they have Suboxone in their system.
Learn More About Bicycle Health’s Opioid Overdose Prevention Program
Looking to learn more about how Suboxone can help you or your loved one stop feeling stuck on opioids? Schedule a meeting or call us today at (844) 943-2514 to see if one of Bicycle Health's online Suboxone providers might be right for you.
Opioid Overdose Prevention & Reversal FAQs
How long does someone have if they overdose on opioids?
An opioid overdose is a medical emergency, and without treatment, people who overdose can die. People who overdose can die within minutes to up to several hours after they inject a drug like heroin. People who overdose on prescription painkillers may take even longer, as the drugs need to move through the digestive tract.
If someone shows signs of an overdose, you have time to act and save that person's life. But unfortunately, overdoses are often witnessed by people who either don't recognize how serious the problem is or worry that they'll be blamed for the person's overdose if they attempt to help or call 911.
Is Naloxone the only overdose treatment?
Naloxone is the best treatment for an opioid overdose. It works quickly, and doses can be repeated every few minutes. It can also be delivered via a nasal spray, making it easy for non-professionals (like bystanders) to help.
Do people overdose on purpose?
Researchers say about 92,000 people died of drug overdoses in 2020, and up to 5% of them were recorded as suicides. Since it's hard for professionals to know whether someone overdosed intentionally or accidentally, the real number of people who died due to an intentional overdose could be higher.
If someone you know is using, remind them that treatment can help. Yours could be the voice they need to hear to turn their life around.